Iowa, 2001

Hail and Heavy Rain in Iowa, September 20, 2001

September 20, 2001 · NWS DVN · 3 events in 3 counties and zones

Event summary for 09/20/01:A cold front over Central Iowa, combined with a strong upper level short wave trough moving through Eastern Iowa during the evening hours, and produced a broken line of thunderstorms from Northeast Iowa, through Northeast Missouri. Wind shear and strong instability aloft, helped a few of these storms produce very large hail over Eastern Iowa.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Event summary for 09/20/01:A cold front over Central Iowa, combined with a strong upper level short wave trough moving through Eastern Iowa during the evening hours, and produced a broken line of thunderstorms from Northeast Iowa, through Northeast Missouri. Wind shear and strong instability aloft, helped a few of these storms produce very large hail over Eastern Iowa. One report of 3 inch diameter hail was received in Jones County Iowa, on the northern portion of the line of storms. Further south, the storms produced wind and hail, as well as heavy rain. Intense rainfall fell at nearly 2 inches per hour in parts of Southeast Iowa and Northwest Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 20, 1:50 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Sep 20, 1:50 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
250 PM CDT THU SEP 20 2001

AVN AND ETA SIMILAR IN HANDLING STRONG VORT SEEN ON W/V IMAGERY OVER
EASTERN SD ATTM...AND CONTINUE TO SHEAR IT ACRS NORTHERN IA THIS
EVENING...EVENTUALLY REACHING THE WI/IL BORDER BY 12Z FRI. SFC LOW
REFLECTION OF UPPER SYSTEM ACRS WEST CENTRAL INTO SOUTHWEST IA AT 18Z
...BIT FURTHER SOUTHEAST OF NEW SHORT RANGE MODEL PLACEMENT. MSAS
AND SFC ANALYSIS INDICATING PRESSURE FALL BULLSEYE MOVING NORTHEAST
OF THE DSM AREA...WITH SFC LOW AND TRIPLE POINT LOOKING TO FOLLOW
THIS EVENING. ETA AND AVN GENERALLY TAKE TRIPLE POINT ACRS SIMILAR
PATHS...MOVING FROM WEST-TO-EAST JUST NORTH OF THE I-80 CORRIDOR
TONIGHT...AND WITH CURRENT TRENDS PREFER MORE PROGRESSIVE AVN SPEED
OF SFC SYSTEM WHICH PLACES IT ACRS FAR NORTHEAST CWA BY 06Z TONIGHT.

CONVECTIVE ACTIVITY FLARING UP ACRS MN/IA BORDER WILL PROBABLY FORM
INTO A SLIGHTLY ELEVATED COMPLEX THAT WILL AFFECT THE NORTHERN
THIRD OF THE CWA THROUGH MIDNIGHT...WITH FCST SOUNDING PRECIPITABLE
WATERS SUGGESTING LOCALLY HEAVY RAINFALL POSSIBLE WHERE MORE
SUBSTANTIAL STORMS OCCUR. LAPS AND MSAS INDICATING DE-STABILIZATION
CONTINUING ACRS EAST IA...INTO WEST CENTRAL IL...AND WITH BULK OF
CVA WITH UPPER SYSTEM AND MAIN COLD FRONT YET TO SWEEP THROUGH...
FEEL MOST OF CWA TO BE AT RISK OF ACTIVITY FOR FIRST HALF OF NIGHT.
VIS LOOP INDICATED CU AND ACCAS ACRS CENTRAL AND SOUTHWEST IA
SUGGEST SOME ATMOSPHERIC RECHARGE...AND ADDITIONAL SHOWERS AND STORMS
SHOULD EVENTUALLY FOLLOW BEHIND ONGOING SOUTHERN CWA CONVECTION
LATER TONIGHT...ESPECIALLY WITH FROPA. WOULD THINK THAT WITH
MARGINAL H85 INFLOW ACRS EAST IA...AND EARLIER NOCTURNAL AFFECTS
THIS TIME OF YEAR SHOULD LIMIT WIDESPREAD SEVERE THREAT BY THE
TIME IT GETS HERE...BUT SOUNDINGS/WBZS STILL FAVORABLE FOR HAIL
GENERATION WITH ANY SUBSTANTIAL STORM. WITH LINGERING CVA AND LLVL
MOISTURE LATE TONIGHT...AREAS OF POST FRONTAL RAIN POSSIBLE INTO FRI
MORNING. WILL TAKE FWC/FAN BLEND FOR LOWS TONIGHT...GENERALLY LOW TO
MID 50S.

SOME CLEARING TO EVENTUALLY OCCUR LATER ON FRI WITH WEAK UPPER
RIDGING BUILDING ACRS BUT SOME LINGERING CLOUD COVER MAY TEMPER
HIGHS A BIT AND WILL SIDE WITH MIDDLE OF ROAD MAV VALUES. WEST-
NORTHWEST UPPER FLOW TO MAINLY KEEP VARIOUS VORT PIECES SHUTTLING
ACRS TO THE NORTH OF THE REGION THROUGH SAT MORNING...UNTIL NEXT
MAIN VORT DIGS ACRS THE UPPER MIDWEST SAT NIGHT. BRISK FRONTOGENESIS
AT LOWER LEVELS ASSOCIATED WITH THIS FEATURE AND AHEAD OF INCOMING
CANADIAN AIR MASS...WILL KICK UP ANOTHER ROUND OF SHOWERS AND
STORMS...WITH MODELS TRENDING QUICKER WITH THIS PROCESS LAST FEW
RUNS. MAY INTRODUCE CHANCE AS EARLY AS LATE SAT AFTERNOON ACRS
NORTHWEST CWA...WITH BETTER POPS SAT NIGHT.

LONGER RANGE(SUN-THU)...MEDIUM RANGE MODELS AGAIN IN DISAGREEMENT
FOR SOME UNCERTAINTIES IN LATER PERIODS. LATEST MRF NOW HAS TRENDED
TO OLD UKMET SOLUTION OF DEVELOPING LARGE CUT-OFF UPPER LOW OVER
IN/IL BY LATE MON...WITH MRF PROGGING THIS COLD-CORE FEATURE TO
SLOWLY GYRATE OVER THE WESTERN GRT LKS THROUGH REST OF LONG RANGE
FCST PERIOD...FOR GENERALLY CLOUDY AND COOL WEEK WITH PERIODS OF
LIGHT RAIN AND DRIZZLE. LATEST UKMET AND EURO ARE NOW MORE
PROGRESSIVE WITH WAVE AND BRUNT OF COLD AIR SURGE FURTHER EAST ACRS
EASTERN OH RVR VALLEY...AND DEVELOP CUT-OFF OVER NORTHERN
APPALACHIANS ON TUE. EURO AND UKMET DO BRING STRONG LOWER AND UPPER
RIDGING ACRS UPPER MS RVR VALLEY FOR MID WEEK DRY AND COOL PERIOD...
AND IF DECIDE TO LEAN TOWARD UKMET/EURO GENERAL CONSENSUS...WILL
STILL HAVE TO TONE DOWN TEMPS FROM TUE-THU. WILL TAKE LATE LOOK AT
LATEST UKMET RUN FOR FINAL DECISION.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

JDH

In the hours before

Special weather statement, Sep 20, 3:50 PM CST, 55 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-210900-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
450 PM CDT THU SEP 20 2001

...THUNDERSTORMS LIKELY THIS EVENING...SOME MAY BE SEVERE WITH LARGE
HAIL...

A STORM SYSTEM MOVING INTO IOWA HAS RESULTED IN THUNDERSTORMS
ERUPTING OVER CENTRAL IOWA THE PAST TWO HOURS.  THESE STORMS HAVE
PRODUCED NUMEROUS REPORTS OF HAIL UP TO THE SIZE OF GOLF-BALLS.
THOUGH THE STORMS WILL WEAKEN SOMEWHAT AS THEY ARRIVE TOWARD
SUNSET...THEY ARE EXPECTED TO REMAIN NEAR SEVER LEVELS.  AT THIS
TIME...LARGE HAIL UP TO AT LEAST THE SIZE OF QUARTERS MAY STILL OCCUR
TIL MID EVENING OVER AREAS EAST OF THE MISSISSIPPI RIVER...A LESSER
POTENTIAL ALSO EXIST FOR AREAS IN ILLINOIS.  WINDS UP TO 60 MPH ARE A
SECONDARY THREAT.

LOCAL LAW ENFORCEMENT AND SPOTTERS SHOULD PREPARE FOR SPOTTER
ACTIVATION THIS EVENING AND POSSIBLY EVEN TOWARD MIDNIGHT.

NICHOLS
Special weather statement, Sep 20, 3:55 PM CST, 50 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-210900-

SIGNIFICANT WEATHER OUTLOOK...CORRECTED FOR TYPO
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
455 PM CDT THU SEP 20 2001

...THUNDERSTORMS LIKELY THIS EVENING...SOME MAY BE SEVERE WITH LARGE
HAIL...

A STORM SYSTEM MOVING INTO IOWA HAS RESULTED IN THUNDERSTORMS
ERUPTING OVER CENTRAL IOWA THE PAST TWO HOURS.  THESE STORMS HAVE
PRODUCED NUMEROUS REPORTS OF HAIL UP TO THE SIZE OF GOLF-BALLS.
THOUGH THE STORMS WILL WEAKEN SOMEWHAT AS THEY ARRIVE TOWARD
SUNSET...THEY ARE EXPECTED TO REMAIN NEAR SEVERE LEVELS.  AT THIS
TIME...LARGE HAIL UP TO AT LEAST THE SIZE OF QUARTERS MAY STILL OCCUR
TIL MID EVENING OVER AREAS WEST OF THE MISSISSIPPI RIVER...A LESSER
POTENTIAL ALSO EXIST FOR AREAS IN ILLINOIS.  WINDS UP TO 60 MPH ARE A
SECONDARY THREAT.

LOCAL LAW ENFORCEMENT AND SPOTTERS SHOULD PREPARE FOR SPOTTER
ACTIVATION THIS EVENING AND POSSIBLY EVEN TOWARD MIDNIGHT.

NICHOLS
Special weather statement, Sep 20, 4:21 PM CST, 24 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-210000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
521 PM CDT THU SEP 20 2001

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 11 PM CDT...

SEVERE THUNDERSTORM WATCH NUMBER 746 IS IN EFFECT UNTIL 11 PM CDT
FOR ALL OF EASTERN IOWA...AND NORTHWEST AND WEST CENTRAL ILLINOIS.
THIS WATCH INCLUDES THE FOLLOWING COUNTIES...

IN IOWA...BUCHANAN...DELAWARE...DUBUQUE...BENTON...LINN...JONES...
JACKSON...IOWA...JOHNSON...CEDAR...CLINTON...SCOTT...MUSCATINE...
LOUISA...WASHINGTON...KEOKUK...JEFFERSON...HENRY...DES MOINES...LEE
AND VAN BUREN.
IN ILLINOIS...JO DAVIESS...STEPHENSON...CARROLL...WHITESIDE...ROCK
ISLAND...HENRY...BUREAU...PUTNAM...MERCER...WARREN...HENDERSON...
HANCOCK AND MCDONOUGH.

HAIL TO AROUND 1 INCH IN DIAMETER WILL BE THE MAIN THREAT...WITH
WIND GUSTS TO 60 MPH A SECONDARY THREAT.

MCCLURE

The radar

The Des Moines radar (KDMX), 128 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 heavy rain. Local standard time, as filed.

Hail, Keokuk

When
September 20, 4:45 PM CST
Where
Keokuk County, Keswick
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.450, -92.233

1 inch hail reported by law enforement.

Hail, Jones

When
September 20, 6:39 PM CST
Where
Jones County, 5 mi W of Monticello
Measured
3 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.233, -91.300

3 inch hail reported by public.

Heavy Rain, Van Buren

When
September 20, 6:59 PM CST
Where
Van Buren County, Farmington
Measured
1.3
Reported by
TRAINED SPOTTER
Coordinates
40.753, -91.950 (the zone’s center; the record gives no point)

1.30 inches of rain in 45 minutes. Reported by storm spotter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268901, 5268902, 5268903.